What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 23, 1:17 PM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 23, 1:17 PM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
117 PM MST Sun Jul 23 2017
.SYNOPSIS...
Thunderstorm activity will continue today with activity expanding
into southeast California by Monday morning. Frequent cloud cover
and a moist atmosphere will lead to cooler temperatures through
Monday. This will be followed by drier southwesterly flow aloft
leading to warmer temperatures along with fewer storms across the
region Tuesday through Thursday. More active monsoon conditions
return by next weekend.
&&
.DISCUSSION...
As of this moment, some of the strong storms with the heavy rain
have already occurred near Flagstaff and in southeast Arizona.
Currently, there are a few storms being monitored over Gila
County. Coverage of storms is expected to increase through the
afternoon.
Surface analysis this morning indicated great low level moisture
with dew points in the upper 60s and into the low 70s throughout
the area. The visible satellite showed a pretty thick cloud deck
over south-central Arizona left over from yesterday's activity,
but early clearing is serving well to allow atmospheric
instability to increase. The 12Z Phoenix sounding revealed a
whopping 2 inches of precipitable water which leads to concerns
for heavy rainfall in the afternoon.
The 250 millibar level streamlines depict the upper high situated
over west-central Arizona while several circulations and
perturbations can be seen circulating the upper high in the
GOES-16 experimental water vapor imagery. A little ways to our
south, an inverted trough is protruding into southern Arizona,
which will be a key feature for our weather over the next day or
so. As the trough progresses westward, the low level winds will
become more south to southeasterly which will enhance storm
development over the higher terrain north and east of Phoenix with
a more upslope wind. Model consensus shows storms percolating off
the higher terrain towards Phoenix and other desert locations.
Western Arizona and southeast California locations will see a
better chance for showers very late tonight through early Monday
morning.
Given the excessive moisture, the forecast offices covering Arizona
have coordinated a Flash Flood Watch. For our area, the place of
greatest concern is Gila County, the lower mountains northeast of
Phoenix, and portions of Pinal County where storms are likely to
initiate. The WPC's mesoscale precipitation discussion #0543
covers the eastern portion of our CWA where storm coverage is
greatest, and notes hourly rain rates up to 2 inches or greater
are possible. While the flash flood watch may not cover the entire
CWA, that does not the flood threat is isolated. Monsoon storms
can cause deadly flooding anytime.
Monday's weather will depend greatly on what happens today. The
location of the inverted trough and cloud coverage will play large
roles into what happens tomorrow, but the unpredictability of the
monsoon leaves me cautious to really say whether tomorrow will be
a down day or not.
Tuesday through Sunday:
We start to see a break in monsoon activity Tuesday through
Thursday as dry southwesterly flow starts to situate itself,
pushing moisture north and east. This will keep thunderstorm
chances confined to the higher terrain north and east of Phoenix
each afternoon. 500 mb high begins to situate itself near the four
corners Thursday evening, transporting moisture back into our
region. This will result in a gradual increase in POPs Thursday
night into Sunday.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Very moist airmass in place across the Southwest, with
pockets/areas of upper level energy expected to act upon that
moisture. Scattered showers and thunderstorms already underway
over the higher terrain north-east-southeast of Phoenix at midday.
Storm steering flow will drift/track storms from east to west
today with a slight shift to southeast to northwest movement later
into the evening and overnight hours. Complex set-up RE storms
making it into the Phoenix area, but feel outflow driven wind
shifts look possible from an easterly (could range NE through SE)
heading 01-03z window with gusts 20-30kts. The usual debris clouds
and weather radar returns along that boundary could develop, but
confidence is lower in anything other VCSH for KPHX but do have
VCTS in for KSDL and KIWA. Eastern periphery of the Phx Metro
stands the better chances for development into the evening.
Large weather disturbance will track into the area from the south
overnight, working on the still moist airmass. Model forecasts run
the gamut of thick clouds and light showers to larger band of
heavier rainfall across the Phoenix area and lower deserts by
Monday AM sunrise. For now, continued VCSH overnight for the
terminals but an hour or two of TSRA can't be ruled out early
Monday. Accompanying lower CIGs with the abundant areal moisture
may encroach 5-8kft for a few hour window.
Southeast California/Southwest Arizona including KIPL and KBLH:
Line of weak showers will continue to track westward, clipping
KBLH and track across Imperial County. More organized and stronger
storm development will fall eastward across Arizona during the
day. South and southeasterly winds to persist today, with
increasing mid and high clouds. Flow aloft will turn more
southerly and the deep Monsoon moisture over the area will
interact with a weather disturbance moving through the region,
increasing chances for showers and storms to stretch past the CO
River Valley for Monday.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday:
A drying trend starts Tuesday with a significant drop off in
humidities and storm chances through Wednesday and leveling off
Thursday. Max temperatures trend upward as well to near or
slightly above normal readings. At the end of the week, a return
of Monsoon conditions begins with moisture and storm chances
increasing from east to west.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ541-545-547-
549-552-553-555>558-560>563.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Deemer/Hernandez
AVIATION...Nolte
FIRE WEATHER...AJIn the hours before
Special weather statement, Jul 23, 4:07 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
407 PM MST SUN JUL 23 2017
AZZ558-560-563-232330-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
407 PM MST SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...
At 406 PM MST, Doppler radar was tracking a strong thunderstorm over
Cutter, or 8 miles east of Globe. This storm was nearly stationary.
Winds in excess of 40 mph, heavy rain, and frequent lightning will
be possible with this storm.
Locations impacted include...
Cutter.
LAT...LON 3329 11058 3331 11071 3344 11070 3342 11052
TIME...MOT...LOC 2306Z 188DEG 4KT 3338 11063
18
Special weather statement, Jul 23, 5:41 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
541 PM MST SUN JUL 23 2017
AZZ548-549-551>553-555-558-240115-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Pinal/Superstition Mountains AZ-
541 PM MST SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
615 PM MST...
At 540 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gold Camp to near Florence Junction to San
Tan Valley to near San Tan Mountain Park. Movement was north at 20
mph.
Winds in excess of 40 mph, very heavy rainfall, and local blowing
dust will be possible with these storms.
Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, Queen Creek, Chandler
Heights, Gold Camp, Gilbert City Hall, Tumbleweed Park, Lost Dutchman
State Park, Superstition Springs Mall, Chandler City Hall, Magma, San
Tan Village Mall, San Tan Valley, Seville, Florence Junction,
Superstition Mountains, Kings Ranch and Phoenix Mesa Gateway Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3346 11144 3346 11155 3339 11171 3331 11186
3308 11172 3310 11155 3314 11138 3332 11128
TIME...MOT...LOC 0040Z 157DEG 17KT 3334 11141 3322 11143 3317 11159
3316 11168
18Special weather statement, Jul 23, 6:14 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
614 PM MST SUN JUL 23 2017
AZZ548>551-553-555-240145-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
614 PM MST SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
645 PM MST...
At 613 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Apache Junction to near Phoenix Mesa
Gateway Airport to near San Tan Village Mall to near Seville.
Movement was northwest at 20 mph.
Winds in excess of 40 mph, heavy rain, and local blowing dust will
be possible with these storms.
Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Sun Lakes, East
Mesa, Queen Creek, Falcon Field Airport, Usery Mountain Park, San Tan
Village Mall, Seville, Freestone Park, Fiesta Mall, Phoenix Mesa
Gateway Airport, San Tan Mountain Park, Chandler Heights, Gilbert
City Hall, Downtown Mesa and Tumbleweed Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3349 11152 3327 11141 3316 11160 3310 11173
3320 11199 3335 11195 3341 11190 3349 11177
TIME...MOT...LOC 0113Z 122DEG 16KT 3335 11156 3334 11163 3329 11177
3321 11179
18